Alabama, 2018

Damaging Winds and Lightning Strike in Alabama, June 25, 2018

June 25, 2018 · NWS BMX · 3 events in 3 counties and zones

A short wave trough moving across the Lower Mississippi Valley Region interacted with a very moist and unstable air mass across Central Alabama. A few storms produced damaging winds during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A short wave trough moving across the Lower Mississippi Valley Region interacted with a very moist and unstable air mass across Central Alabama. A few storms produced damaging winds during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 12:01 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 25, 12:01 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
101 PM CDT Mon Jun 25 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

We continue with lots of low level moisture with Atlantic ridging
and onshore southerly flow into Alabama around the ridge. In the
upper levels, we have flat ridging across the Southeast U.S. This
would tend to suppress the extent of our convection. However, with
very hot afternoon temperatures, some scattered heat induced
activity is expected to occur. With precipitable H2O values from 1.7
to 2.0 possible across Central Alabama today, depending on model of
choice, we have plenty of available moisture with afternoon heating
for some activity. Not expecting any severe today, but storms should
develop.

The other story for today though is the heat. With highs a tad
higher today and dew points in the middle 70s, we need to issue a
heat advisory for this afternoon for much of the area except for
extreme east-northeast counties.

08

.LONG TERM...
Tuesday through Monday.

Hot and humid weather will be the main story through the extended
forecast. Ridging remains in place across the Southeast US on
Tuesday as a trough moves through the Upper Midwest and into the
Great Lakes Region. The best lift associated with this trough should
remain north of our area, though the GFS and ECMWF do bring some
showers/storms into our eastern counties thanks to a shortwave
moving through the Central Appalachians earlier Tuesday morning.
The NAM picks up on a few storms in the east, so have kept chance
PoPs in the forecast for the far east, clearing out by the evening
hours. Afternoon high temps on Tuesday will be similar to today,
so a heat advisory isn't out of the question, but will hold off
for now to see how models trend with that trough. If the trough is
deeper, it could lead to higher coverage of showers/storms, or
cloud cover at the least, which will limit our afternoon high
temps.

Beginning Wednesday afternoon, the trough has generally moved over
the East Coast and upper level ridging builds in across much of the
Central and Southern CONUS. The GFS tries to slide the southern
extent of the trough axis through our area Wednesday night into
Thursday morning, which would lead to some increased rain coverage;
however, the ECMWF doesn't have near as deep of a trough axis, so
the ridge is able to build in quicker and clear out the rain
chances. I've kept mention for slight chance to chance PoPs for
Thursday, but this could be lower if the GFS starts to trend more
towards the ECMWF. Models are in pretty good agreement with 1000-
850mb thickness values increasing to 1436-1444m by Thursday
afternoon. This could support afternoon high temperatures reaching
the mid to upper 90s; however, the GFS still develops decent
coverage of afternoon storms, which could limit heating. I've edged
high temps up slightly to lean more towards the ECMWF, but haven't
gone too extreme. It will likely be difficult to reach upper 90s
with dewpoints being as high as they are. NAEFs highlights temps and
geopotential heights in the 90th percentile, so a hedge warmer than
the usual blends seems reasonable, which incidentally aligns fairly
well with the National Blend Model. PWATs for much of the extended
are nearing the top of the climatological values, so I'm keeping
dewpoints in the mid to upper 70s for most locations in Central AL.
Combining both of those factors, heat indices exceeding 105 is
certainly a possibility; therefore, will increase the confidence in
the HWO for heat impacts, especially on Thursday. The one
uncertainty in all this is how much, or if any, convection develops
in the afternoons.

Thickness values decrease Friday and into the weekend as the
center of the high pressure lifts northward into the Northeast US.
Flow around the high will bring more southeasterly to southerly
winds to Central AL, and both the GFS and ECMWF begin to develop
the more typical diurnal pattern of thunderstorms for the weekend
and into the first of next week. While heat indices will remain
high, the higher rain coverage will add more uncertainty in
regards to heat impacts. Therefore, will add a low confidence
mention of heat into the HWO for Friday and wait to re-evaluate
the weekend in coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms have developed, with most of the
activity east of the I-65 corridor. Main terminals to be impacted
over the next few hours will be BHM, ASN, and ANB. Activity at other
terminals cannot be ruled out. Thunderstorms will produce frequent
lightning, reduced vis, and gusty winds. Outisde of thunderstorm
activity, winds will be from the west to northwest at 8-12kts.

Activity is diurnally driven and will dissipate with sunset, with
winds becoming calm.

14

&&

.FIRE WEATHER...

A ridge aloft will develop across the area today, but some
isolated to scattered mainly afternoon storms are possible with
heating. Very warm temperatures with triple digit heat indices
will be the biggest issue for crews. Humidity values remain high,
and there are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  72  92  72  92 /  40  20  20  10  40
Anniston    91  73  93  72  92 /  40  20  30  10  40
Birmingham  93  74  94  75  94 /  40  20  20  10  30
Tuscaloosa  96  75  96  75  96 /  30  10  20  10  20
Calera      92  74  93  73  93 /  40  10  20  10  30
Auburn      92  74  91  73  91 /  30  20  30  20  40
Montgomery  94  76  94  75  95 /  30  20  30  10  40
Troy        94  75  93  73  94 /  30  20  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from noon today to 7 PM CDT this evening for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Chambers...Chilton...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 25, 12:48 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
148 PM CDT Mon Jun 25 2018

ALZ011>015-017>050-262200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
148 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Strong storms this afternoon and evening could produce wind gusts up
to 60mph across Central Alabama.

Heat indices will reach or exceed 105 degrees for many locations in
Central Alabama this afternoon; therefore, a heat advisory is in
place from noon to 7pm this afternoon. Plan to limit outdoor
activities and drink plenty of water during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices will approach or reach 105 degrees for many locations
in Central Alabama each afternoon Tuesday through Friday. Plan to
limit outdoor activities and drink plenty of water.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jun 25, 12:23 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
123 PM CDT MON JUN 25 2018

ALZ018>020-251900-
Calhoun AL-Etowah AL-Cherokee AL-
123 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN ETOWAH AND SOUTH CENTRAL CHEROKEE COUNTIES UNTIL 200 PM
CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ball Flat, or near Hokes Bluff, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Piedmont, Hokes Bluff, Ball Flat, Knightens Crossroads, Reaves and
Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 8554 3389 8553 3389 8560 3388 8560
      3390 8584 3402 8584
TIME...MOT...LOC 1823Z 265DEG 11KT 3395 8576

56
Special weather statement, Jun 25, 12:39 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
139 PM CDT MON JUN 25 2018

ALZ023-251915-
Tuscaloosa AL-
139 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA COUNTY
UNTIL 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookwood, or 10 miles east of Holt, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake View, Brookwood, Coaling, Vance, Tannehill Ironworks State Park,
Lake Wildwood, Abernant, Mercedes Benz Of Alabama, North Bibb,
Bucksville, East Brookwood, Camp Horne B.S.A., Caffee Junction, I 20
Rest Area Near Tuscaloosa and Cedar Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 8732 3330 8713 3329 8712 3329 8709
      3328 8709 3328 8707 3325 8707 3322 8710
      3322 8712 3324 8712 3324 8714 3319 8720
      3313 8720 3313 8729 3320 8743
TIME...MOT...LOC 1838Z 286DEG 10KT 3325 8732

19
Special weather statement, Jun 25, 1:28 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT MON JUN 25 2018

ALZ019-252000-
Calhoun AL-
228 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 300 PM
CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weaver, or near Fort McClellan, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Fort McClellan, Saks, Cobb
Town, West End-Cobb Town, Weaver, Ohatchee, Hobson City, Blue
Mountain, Alexandria, Jacksonville State University, Choccolocco,
Knightens Crossroads, Sulphur Springs and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3389 8560 3388 8560 3388 8564 3385 8564
      3384 8559 3380 8559 3380 8560 3377 8562
      3377 8564 3366 8564 3360 8592 3383 8603
      3394 8578 3393 8574 3396 8574 3397 8572
      3396 8553 3389 8553
TIME...MOT...LOC 1928Z 258DEG 20KT 3376 8582

17/KLAWS
Special weather statement, Jun 25, 1:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
231 PM CDT MON JUN 25 2018

ALZ024-025-252000-
Jefferson AL-Shelby AL-
231 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHEASTERN
JEFFERSON COUNTIES UNTIL 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to Maylene. Movement was northeast
at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Irondale, Leeds, Moody, Calera,
Chelsea, Montevallo, Columbiana, Wilsonville, Center Point, Tarrant
and Argo.

LAT...LON 3372 8653 3365 8653 3362 8654 3362 8655
      3356 8655 3355 8654 3355 8648 3350 8648
      3317 8651 3311 8694 3355 8681 3373 8654
TIME...MOT...LOC 1931Z 234DEG 6KT 3352 8676 3322 8685

17/KLAWS
Local storm report, Jun 25, 1:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             ALABASTER               33.25N 86.82W
06/25/2018  E0.50 INCH       SHELBY             AL   NWS EMPLOYEE

&&

TG
Local storm report, Jun 25, 1:40 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     3 WSW MCCALLA           33.33N 87.06W
06/25/2018                   JEFFERSON          AL   PUBLIC

            TREE DOWN ON ROCK MOUNTAIN DR. TIME
            ESTIMATED FROM RADAR.

&&

TG

The radar

The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 25, 1:42 PM CST to 1:43 PM CST
Where
Jefferson County, 1.29 mi WNW of Mountain Brook
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.509, -86.770

Several trees uprooted along Cliff Road in the city limits of Birmingham. One large tree fell on a home, producing significant damage to the home and minor injuries to one occupant.

Lightning, Shelby

When
June 25, 1:42 PM CST
Where
Shelby County, 3 mi NNE of Saginaw
Property damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
33.260, -86.760

Lightning struck a home in the Ballantrae Community and started a fire. The home suffered severe damage from the fire. Homeowner was present when the lightning hit the home. The homeowner safely exited the home when the smoke detectors went off.

Thunderstorm Wind, Bullock

When
June 25, 5:20 PM CST to 5:21 PM CST
Where
Bullock County, Enon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.150, -85.500

Several trees uprooted and power lines downed off County Road 103.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768698, 768699, 768700.